Missouri, 2003

Hail in Missouri, April 4, 2003

April 4, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 4, 3:04 PM CST, 1 hour earlier.

Area forecast discussion, Apr 4, 3:04 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
304 PM CST FRI APR 4 2003

ONCE CONVECTION CLEARS EAST OF THE AREA BY EARLY EVENING...MAIN
SHORT TERM FORECAST DILEMMA IS POSSIBLE FROST TONIGHT IN THE VERY
COLD AIR BEHIND THE FRONT. IN LATER PERIODS...THE TIMING OF
PRECIPITATION LATE SATURDAY NIGHT AND SUNDAY AND THEN COLD WEATHER
BEHIND THAT SYSTEM BECOME THE MAIN CONCERNS.

CONVECTION HAVING A TOUGH TIME TO GET GOING SO FAR. IN SOUTHERN
MO...STRONG CAP NOTED ON THE 18Z SGF SOUNDING AT AROUND 800MB...AND
ISOLATED HIGH BASED STORMS HAVE DEVELOPED IN THE LOCAL AREA...BUT
MOST GETTING SHEARED APART. CONVERGENCE RIGHT ALONG THE FRONT IS
LIMITED WITH VEERED SOUTHWEST WIND. OVERALL...BETTER CHANCES FOR
SEVERE WILL BE IN THE NORTHEASTERN PORTION OF THE FORECAST AREA
WHERE CAP IS WEAKER OR NON EXISTENT. UNIDIRECTIONAL WIND PROFILE AND
HIGH STORM BASES WILL LIMIT TORNADO PROBABILITIES...BUT HAIL AND
DAMAGING WINDS A THREAT WITH ANY STORMS THAT CAN GO SEVERE.

EXTENSIVE LOW CLOUDS BEHIND THE FRONT OVER EASTERN KS AND
NORTHWESTERN MO WILL MOVE INTO THE AREA LATE THIS AFTERNOON AND THIS
EVENING. ETA LOW LEVEL MOISTURE PROGS BECOME FAIRLY DRY AFTER
MIDNIGHT...AND WITH LIGHT WINDS UNDER WEAK SURFACE RIDGE BUILDING
INTO THE AREA...AREAS OF FROST WILL BE POSSIBLE. STILL ON THE FENCE
ABOUT A FROST ADVISORY...BUT WILL MENTION FROST IN PUBLIC FORECAST
TEXT EITHER WAY I DECIDE TO GO.

NEXT SYSTEM STILL ON TRACK FOR SUNDAY...AND HAVE NOT MADE MANY
CHANGES. STORMS DEVELOP ALONG THE RED RIVER LATE SATURDAY THEN LIFT
NORTHEAST AS A STORM COMPLEX SATURDAY NIGHT. LOW CENTER WILL MOVE
EAST ALONG THE OK/KS LINE SUNDAY WITH WARM FRONT MAKING IT AS FAR
NORTH AS THE ARKANSAS STATE LINE SUNDAY AFTERNOON. SURFACE BASED
CONVECTION WILL REMAIN SOUTH OF THE WARM FRONT...BUT RAIN WITH
EMBEDDED STORMS WILL BE LIKELY ON LATE SAT AND SUN. LARGE HAIL WILL
BE POSSIBLE WITH SEVERE STORMS LATE SAT NIGHT AND SUN. COLD AIR WILL
MOVE INTO THE AREA IN THE WAKE OF THIS SYSTEM WITH A COUPLE OF
NIGHTS OF FROST OR FREEZE POSSIBLE MON NIGHT/TUE MORNING AND TUE
NIGHT AND WED MORNING.

...SGF...
MO...NONE
KS...NONE

DSA
Hazardous weather outlook, Apr 4, 1:05 PM CST, 2 hours 59 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS...MAIN HAZARDS LARGE HAIL AND DAMAGING WINDS.

  AREAS AFFECTED AND TIMING:

ALL OF CENTRAL AND SOUTHERN MISSOURI EAST OF A COLD FRONT THAT
EXTENDS FROM OSCEOLA TO JOPLIN. COUNTIES ALONG AND NORTH OF A LINE
FROM GREENFIELD TO ROLLA WILL HAVE THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WHERE THE ATMOSPHERE IS EITHER NOT CAPPED OR JUST
WEAKLY CAPPED.

  DISCUSSION:

A STRONG COLD FRONT WILL MOVE EAST THROUGH THE REGION THIS
AFTERNOON. THE ATMOSPHERE IS CAPPED OVER SOUTHERN MISSOURI EARLY
THIS AFTERNOON...BUT IN CENTRAL MISSOURI THE AREAS IS ONLY WEAKLY
CAPPED. ISOLATED SHOWERS HAVE ALREADY BEGUN TO DEVELOP ALONG THE
FRONT FROM WARSAW TO JUST NORTH OF CASSVILLE. DAYTIME HEATING WILL
FURTHER ERODE THE CAP THIS AFTERNOON ALLOWING STRONG TO SEVERE
STORMS TO DEVELOP. GIVEN THE THERMODYNAMIC AND WIND
PROFILES...SUPERCELLS WITH DAMAGING WIND AND LARGE HAIL WILL BE
POSSIBLE WITH THESE STORMS. WHILE AN ISOLATED TORNADO CANNOT BE
RULED OUT...DEWPOINT DEPRESSIONS OF 20 DEGREES WILL NOT BE CONDUCIVE
TO OVERALL TORNADO DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL DEVELOP IN THE SOUTHERN PLAINS LATE SATURDAY
AHEAD OF ANOTHER STORM SYSTEM. THE STORMS WILL DEVELOP INTO A
COMPLEX OF STORMS ALONG A WARM FRONT AND MOVE NORTHWARD INTO
SOUTHWEST MISSOURI LATE SATURDAY NIGHT AND INTO THE ENTIRE AREA ON
SUNDAY. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL.

COLD AIR WILL MOVE INTO THE AREA EARLY NEXT WEEK AND NIGHTTIME
TEMPERATURES WILL FALL TO THE UPPER 20S AND LOWER 30S IN MANY AREAS
EARLY TUESDAY AND WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY
NORTH AND NORTHEAST OF SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Special weather statement, Apr 4, 12:06 PM CST, 3 hours 58 minutes before
MOZ055>058-067>071-078>081-089-042300-

SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1206 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 85...IN
EFFECT UNTIL 500 PM CST FRIDAY AFTERNOON. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...PHELPS...POLK...PULASKI AND ST. CLAIR.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BOLIVAR...CAMDENTON...FORT
LEONARD WOOD...LEBANON...OSAGE BEACH...ROLLA AND STOCKTON.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

BOOKBINDER
Special weather statement, Apr 4, 2:40 PM CST, 1 hour 24 minutes before
MOZ055>058-067>071-078>081-089-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 PM CST FRI APR 4 2003

TORNADO WATCH NUMBER 85 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN MISSOURI:

BENTON...CAMDEN...CEDAR...DADE...DALLAS...HICKORY...MORGAN...POLK AND
ST. CLAIR.

SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE
BOLIVAR...CAMDENTON...OSAGE BEACH AND STOCKTON. A COLD FRONT HAS
CLEARED THROUGH THE PREVIOUSLY MENTIONED COUNTIES...AND THEREFORE
THE THREAT FOR SEVERE WEATHER HAS ENDED.

FURTHER EAST...TORNADO WATCH NUMBER 85 REMAINS IN EFFECT UNTIL 500
PM CST FRIDAY AFTERNOON...FOR THE FOLLOWING COUNTIES IN MISSOURI:

LACLEDE...MARIES...MILLER...PHELPS AND PULASKI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT LEONARD WOOD...LEBANON
AND ROLLA. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS AND ISOLATED TORNADOES IN AND CLOSE TO THE WATCH AREA.
WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG AN ELDON TO
CASSVILLE LINE. THESE STORMS MAY BECOME SEVERE AS THEY TRACK RAPIDLY
TO THE EAST AT 50 MPH.

BOOKBINDER
Local storm report, Apr 4, 3:08 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CST FRI APR 04 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    2 W LEBANON               MO   0.88 INCH HAIL
04/04/03   LACLEDE                        REPORTED BY COOPERATIVE
                                          OBSERVER.
Special weather statement, Apr 4, 3:33 PM CST, 31 minutes before
MOZ057-058-070-071-081-042300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
333 PM CST FRI APR 4 2003

TORNADO WATCH NUMBER 85 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES
IN MISSOURI:

LACLEDE AND MILLER.

A POWERFUL COLD FRONT MOVING THROUGH THE REGION HAS CLEARED THE
AREA...RESULTING IN MUCH DRIER AND COOLER CONDITIONS.
THEREFORE...THE THREAT FOR THUNDERSTORM DEVELOPMENT HAS ENDED ACROSS
LACLEDE AND MILLER COUNTIES.

FURTHER EAST...TORNADO WATCH NUMBER 85 REMAINS IN EFFECT UNTIL 500
PM CST FRIDAY AFTERNOON...FOR THE FOLLOWING COUNTIES IN MISSOURI:

MARIES...PHELPS AND PULASKI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE FORT LEONARD WOOD AND
ROLLA. CONDITIONS STILL REMAIN FAVORABLE FOR SEVERE THUNDERSTORM
DEVELOPMENT AND ISOLATED TORNADOES IN AND CLOSE TO THE WATCH AREA.
ISOLATED THUNDERSTORMS ARE PRESENTLY MOVING INTO THE WATCH
AREA...AND ONE HAS HAD A HISTORY OF PRODUCING LARGE HAIL. REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

BOOKBINDER

The radar

The Springfield radar (KSGF), 111 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ozark

When
April 4, 4:04 PM CST
Where
Ozark County, Gainesville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.600, -92.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352238.